Etretinate therapy causes increases in lipid levels in patients with psoriasis

C. N. Ellis, Neil Swanson, R. C. Grekin, N. G. Goldstein, D. R. Bassett, T. F. Anderson, J. J. Voorhees

Research output: Contribution to journalArticle

Abstract

We investigated changes in serum triglyceride, cholesterol, and high-density lipoprotein cholesterol (HDLC) levels during etretinate administration in 21 patients with psoriasis. Mean serum triglyceride and cholesterol values showed a statistically significant increase during etretinate therapy compared with placebo treatment; mean HDLC levels did not change. During etretinate therapy, elevations out of the normal range occurred in 77% of the patients for serum triglycerides and in 25% for serum cholesterol. Eight weeks after discontinuation of the drug regimen, patients' mean serum triglyceride and cholesterol levels were not statistically different from those found prior to therapy. Nevertheless, eight weeks after therapy had been stopped, six (32%) of 19 patients had cholesterol values that were still 20% or more above their baseline levels; the prolonged etretinate excretion time could have been responsible. The mechanisms for the etretinate-induced lipid elevations are unknown.

Original languageEnglish (US)
Pages (from-to)559-562
Number of pages4
JournalArchives of Dermatology
Volume118
Issue number8
DOIs
StatePublished - 1982
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Dermatology

Cite this

Ellis, C. N., Swanson, N., Grekin, R. C., Goldstein, N. G., Bassett, D. R., Anderson, T. F., & Voorhees, J. J. (1982). Etretinate therapy causes increases in lipid levels in patients with psoriasis. Archives of Dermatology, 118(8), 559-562. https://doi.org/10.1001/archderm.118.8.559